California, 2010Heavy Snow in California, March 9 to 10, 2010
March 9 to 10, 2010 · NWS MFR · 1 event in 1 county or zone
Very cold air behind a cold front brought snow levels down to as low as 2000 feet with significant snow accumulations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very cold air behind a cold front brought snow levels down to as low as 2000 feet with significant snow accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 9, 8:00 AM PST, 5 hours earlier.
Area forecast discussion, Mar 9, 8:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 AM PST TUE MAR 9 2010
.DISCUSSION...09/12Z NAM IN. 09/12Z GFS IN THROUGH 60HR.
OVERALL THE MODELS ADVERTISE A SLOW PROGRESSIVE PATTERN FOR THE
NEXT WEEK WITH SIGNIFICANT BREAKS BETWEEN STORM SYSTEMS.
PLENTY OF FROST AROUND THIS MORNING UNDER MOSTLY CLEAR SKIES...BUT
THAT SHOULD CLEAR OFF SOON UNDER MOSTLY SUNNY SKIES.
AN UPPER LEVEL RIDGE BROKE TO THE EAST OF THE MEDFORD CWA LAST
NIGHT AND AN INCOMING TROUGH IS PUSHING A FRONT TOWARD THE COAST.
THE MID AND HIGH LEVEL CLOUDS ASSOCIATED WITH THE FRONT ARE MOVING
ONSHORE...BUT NO PRECIPITATION YET. THAT WILL COME THIS AFTERNOON
AND EVENING.
THE MAIN CONCERN WITH THIS FRONT IS UNSEASONABLY LOW SNOW
LEVELS...WHICH LOOK TO BE IN THE 1500-2000 FOOT RANGE AT THIS
TIME. GIVEN THAT THIS IS A MARITIME BASED SYSTEM...THE INCLINATION
IS TO GO WITH THE HIGH END OF THAT RANGE. MOST OF THE
PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL FALL ALONG THE
COAST AND OVER THE COAST RANGE THIS AFTERNOON AND EVENING. LIGHTER
PRECIPITATION WILL DEVELOP FARTHER INLAND TONIGHT. AT THIS TIME...
1-3 INCHES OF SNOW IS EXPECTED ABOVE 2000 FEET AND UP TO AN INCH
DOWN TO 1500 FEET...EXCEPT 2-6 INCHES FOR THE CASCADES AND
SISKIYOUS AND THE HIGHER ELEVATIONS OF SISKIYOU COUNTY. LARGE
WESTERLY SWELL WILL BRING IN HIGH SURF THIS EVENING THROUGH
WEDNESDAY AFTERNOON.
THE TROUGH WILL MOVE EAST OF THE FORECAST AREA LATE TONIGHT AND
EARLY WEDNESDAY...THEN A BROAD LONG WAVE RIDGE WILL BUILD INTO THE
AREA WEDNESDAY AND WEDNESDAY NIGHT. POST-FRONTAL SHOWER ACTIVITY
WILL END WEDNESDAY MORNING.
THAT RIDGE WILL BREAK TO THE EAST THURSDAY MORNING. THE UPSTREAM
SYSTEM WILL BE SLOW TO COME IN SINCE IT WILL BE ORIENTED ROUGHLY
PARALLEL TO THE UPPER LEVEL SOUTHWESTERLY FLOW. SHORT WAVES
EMBEDDED IN THE FLOW WILL CAUSE WAVE DEVELOPMENT ALONG THE FRONTAL
BOUNDARY SO THE FRONT WILL OSCILLATE BACK AND FORTH OFFSHORE
THURSDAY INTO THURSDAY NIGHT. OCCASIONALLY THE FRONT WILL BE CLOSE
ENOUGH TO THE COAST FOR SOME ASSOCIATED PRECIPITATION TO DEVELOP
ONSHORE BUT IT WILL BE LIGHT AND LIMITED TO THE COAST AND COAST
RANGE.
THE MAIN FRONT WILL MOVE ONSHORE FRIDAY MORNING AND IT LOOKS LIKE
IT WILL PRODUCE SIGNIFICANT PRECIPITATION OVER MOST OF THE CWA
FRIDAY AND FRIDAY NIGHT. IT WILL ALSO BE WINDY ALONG THE COAST BUT
IT DOESN'T LOOK LIKE A HIGH WIND WARNING WILL BE NECESSARY.
THE TRAILING LONG WAVE TROUGH WILL MOVE ONSHORE FRIDAY NIGHT AND
CLEAR OUT TO THE EAST OF THE CWA EARLY SATURDAY MORNING. POST-
FRONTAL SHOWER ACTIVITY WILL END SOMETIME SATURDAY.
ANOTHER RIDGE WILL PARADE THROUGH THE AREA...BUILDING IN THROUGH
SATURDAY NIGHT. ONCE IT MOVES ONSHORE IT WILL SLOW DOWN AND BUILD
OVER THE PACIFIC NORTHWEST THROUGH SUNDAY. IT WILL FINALLY MOVE
OFF TO THE EAST MONDAY...AND BY THAT TIME THE OFFSHORE TROUGH WILL
HAVE STRENGTHENED QUITE A BIT. IT WILL PUSH A WET BUT NOT
PARTICULARLY WINDY FRONT ONSHORE MONDAY NIGHT BEFORE THE UPPER TROUGH
ITSELF MOVES ONSHORE TUESDAY AFTERNOON.
&&
.AVIATION...IFR CIGS/VSBYS IN THE UMPQUA BASIN WILL PERSIST UNTIL
AROUND 17Z...THEN CLEAR TO VFR. ELSEWHERE...VFR CONDITIONS WILL
PREVAIL INTO THIS AFTERNOON. PRECIPITATION WILL BRING MVFR CIGS TO
THE COAST DURING THE AFTERNOON. MVFR CIGS/VSBYS WILL SPREAD INLAND
THIS EVENING TO THE CASCADES WITH HIGHER TERRAIN BECOMING OBSCURED.
SKIES WILL CLEAR TO VFR EVERYWHERE DURING THE DAY WEDNESDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 9 AM PST THIS MORNING FOR ORZ021>024-026.
HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY
FOR ORZ021-022.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY ABOVE 2000 FEET FOR ORZ023>026.
CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY ABOVE 2000 FEET FOR CAZ080.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY FOR CAZ081.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 10 AM PST
WEDNESDAY FOR PZZ350-356-370-376.
GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
AFTERNOON FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THIS
MORNING FOR PZZ370-376.
15/15/15Hazardous weather outlook, Mar 9, 11:41 AM PST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1141 AM PST TUE MAR 9 2010
CAZ080-ORZ024-101400-
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IN EFFECT FOR ELEVATIONS ABOVE 2000 FEET FROM
6 PM THIS EVENING THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING IN EFFECT FOR ELEVATIONS ABOVE 2000 FEET THROUGH
6 AM WEDNESDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-083-101400-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY IN EFFECT THROUGH 6AM WEDNESDAY...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-101400-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY IN EFFECT THROUGH 6AM WEDNESDAY...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-101400-
CENTRAL SISKIYOU COUNTY-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6AM
WEDNESDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-025-026-101400-
CENTRAL DOUGLAS COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS-
JACKSON COUNTY-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS
ABOVE 2000 FEET FROM 6 PM THIS EVENING THROUGH MIDNIGHT...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS
ABOVE 2000 FEET THROUGH 6AM WEDNESDAY...SEE WINTER WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-101400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1141 AM PST TUE MAR 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT FROM 10 PM THIS EVENING
THROUGH MIDNIGHT...SEE MARINE MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH SURF ADVISORY IN EFFECT THROUGH 4PM WEDNESDAY...SEE MARINE
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Western Siskiyou County
- When
- March 9, 1:00 PM PST to March 10, 3:00 AM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- RAWS
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Somes Bar RAWS measured 0.43 inches of precipitation between 09/1716 PST and 10/1116 PST with temperatures 32F to 38F in the same period. Using a wet snow ratio of 6:1 produces 7 inches, which meets Heavy Snow Warning criteria (7+ inches in 12 hours). It should be noted that the precipitation recording was delayed until temperatures increased above freezing later in the morning.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 9 to 31, 2010$1.9 million · 29 events
- Lightning Strike in Louisiana, March 9, 2010$100,000 · 1 event
- Flooding in Iowa, March 9 to 10, 2010$75,000 · 2 events
- Hail in Mississippi, March 9, 2010$27,000 · 1.75 in hail · 7 events
- Winter Weather in North Dakota, March 9 to 11, 201017 events
- Heavy Snow in New Mexico, March 9 to 11, 201014 events
- Winter Weather in South Dakota, March 9 to 11, 20109 events
- Winter Weather in Colorado, March 9 to 11, 20109 events
- High Wind in California, March 9, 201067 kt wind · 3 events
- Heavy Snow in South Dakota, March 9 to 10, 20102 events
- Winter Weather in Utah, March 9 to 11, 20102 events
- Hail and Damaging Wind in Arizona, March 9, 2010$3,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210488.